Thursday September 29th 2016

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED

What are buprenorphine withdrawal symptoms?

Typically, buprenorphine is used to help the symptoms of opioid withdrawal. It is subscribed by doctors to help ease the physical symptoms of withdrawal for those who have become severely addicted to other opioids, such as heroin.

However, because buprenorphine is an opioid partial agonist and can cause euphoric effect, abuse and addiction are also possible. If you need to withdraw from buprenorphine, what can you expect during buprenorphine withdrawal syndrome? We review here and invite your questions about buprenorphine withdrawal symptoms and possible symptoms of Suboxone addiction at the end.

Why do buprenorphine withdrawal symptoms occur?

Withdrawal is a normal process wherein the body seeks homeostasis after a period of chronic drug use. It is a phase when the body “rebounds” and then normalizes within a few days. Buprenorphine withdrawal symptoms occur when you become physically dependent on buprenorphine. Buprenorphine withdrawal symptoms occur when you abruptly stop taking the medication or lower dosage significantly.

What are symptoms of buprenorphine withdrawal?

The symptoms of buprenorphine withdrawal are similar to those of other opiate and opioid (man-made synthetic) drugs like heroin, oxycodone, or methadone. Although they are typically milder, symptoms of buprenorphine withdrawal can be uncomfortable and disruptive. When withdrawing from buprenorphine, symptoms that may occur include:

  • anxiety
  • body aches
  • changes in appetite
  • changes in sleeping habits
  • cold sweats
  • flu-like symptoms
  • headaches
  • mood swings
  • nausea
  • pupil dilation
  • restlessness
  • runny nose
  • shedding tears (lacrimation)

These symptoms can vary in intensity depending on past use. The more mg buprenorphine you take over longer periods of time, the more severe the withdrawal. Buprenorphine withdrawal symptoms usually peak 2-5 days after the last dose but can persist for a week or two. It is always important to consult a doctor when withdrawing from buprenorphine in order to assess your personal needs during withdrawal and to make sure you are withdrawing safely from the drug.  Plus, if you’ve been taking Suboxone to get high, you’ll need to address the psychological cravings and compulsions to prevent relapse into abuse.

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY GUARANTEED

Buprenorphine withdrawal symptoms: How long?

Buprenorphine withdrawal symptoms can begin as soon as you miss one dose of buprenorphine. You will begin to feel mild symptoms at first, and symptoms typically peak in severity 2 – 5 days into buprenorphine withdrawal. Depending on the severity of chemical dependence, buprenorphine withdrawal symptoms can last anywhere from a couple of weeks, to months following your final dosage. The symptoms that tend to last the longest are the psychological symptoms of dependence on buprenorphine. Seeking treatment for cravings using psychotherapy or intense behavioral therapy can reduce those symptoms over time. Untreated, psychological symptoms of buprenorphine withdrawal can last for a long period of time, even after other symptoms have subsided.

Buprenorphine withdrawal symptoms treatment

There are several options available to you for treating buprenorphine withdrawal symptoms. The first is to taper, or slowly reduce doses of buprenorphine, over the course of several weeks. Secondly, you can use a combination of NSAIDs and home therapies to treat symptomatic discomfort. Massages, hot baths, and rest can help. If needed, you can seek treatment from a detox clinic for more severe symptoms such as diahrrea, nausea, and/or anxiety.

Buprenorphine withdrawal symptoms questions

Still have questions about buprenorphine withdrawal? Please leave your questions below. We’ll do our best to answer you personally and promptly.

Reference Sources: NCBI: BUPRENORPHINE WITHDRAWAL SYNDROME
SAMHSA: About buprenorphine
SAMHSA: Buprenorphine facts
SAMHSA: Clinical Guidelines for the Use of Buprenorphine in the Treatment of Opioid Addiction, Treatment Improvement Protocol (TIP) Series, No. 40.

Leave a Reply

7 Responses to “What are buprenorphine withdrawal symptoms?
Jerry
12:54 pm October 14th, 2013

MY SON IS TAKING SOBOXINE 2MG PRESCRIPTION. HE IS HEARING THINGS SEEING THINGS AND TALKING TO WHO KNOWS WHO. IS THIS NORMAL ? HOW LONG DOES THIS LAST?

4:20 pm October 14th, 2013

Hello Jerry. The symptoms that you describe sound a lot like hallucination. I’d suggest that you seek medical counsel from a psychiatrist or even start with a family doctor for your son immediately. Best of luck.

Richard
1:20 am August 26th, 2014

I have been on 20mg of buprenorphine for seven years after I suffered complications during small dose methadone withdrawal (4mls p/d) under medical supervision in hospital. However, after five days of a decreasing buprenorphine dose I suffered a catastrophic seizure two days later. This has, i believe damaged my brain. It was different from any symptoms I have experienced from heroin use – to which I was addicted from age 14-30 before methadone maintenance (1989-92 – 80mls, slow tapered wd; 1994-7 – jumped off 120mls; heroin use for 3mths in 2002; methadone 4mls over 3mths in 2007; 2007-2014 ORT, suboxone). My bowels did not return to normal after the supervised wd in 2007, symptoms seemed to be ‘stuck’ and did not improve at all. Hence I was offered suboxone and took it. Now, after 7 yrs picking up a monthly prescription (20mg by 28days) the new owners of the chemist claimed that the $40p/m I had being paying was ‘unheard of’, and demanded I pay the difference, and continue to pay $160 p/m – up front, of course. They claimed it was a case of “one in all in”.
This is totally inappropriate, unacceptable and frankly impossible given my life circumstances, largely negatively influenced by people’s attitudes towards ex-addicts (homeless, unemployed, isolated, dire poverty, depression and anxiety) . I tried to reduce my dose, but suffered a catastrophic withdrawal and a form of seizure that surpasses normal human suffering! I know that if I continue to withdraw, no matter the rate, will suffer from severe, and I believe potentially life-threatening brain seizures and associated symptoms. The trauma upon the person is unspeakably horrid, not to mention embarrassing. There can be no dignity in such a state, which is rather different, worse, for the sufferer that the observer can perceive. So, given these facts, I am now in a very serious situation , with no personal resources other than my motivation, which is, unfortunately, compromised at the neurological transmission level thus making it impossible to sustain in practice. I need to find a way to get my life back, after this travesty of medical treatment, despite my ongoing commitment throughout my life to beating this problem. I knew all about heroin before i used at age 14, but I believed that I would never fall prey to it. I was wrong. Now, at 53, with depression and anxiety disorder I have been put in an impossible situation, held to ransom by greedy pharmacists, since if they raised the price by another 400% next month I would still have to pay it for fear of death or incapacitation – and this due not to heroin, but to the ‘control substances’ legislated by government (i.e., ‘liquid chains’). I have no doubt that medical intervention has made my life infinity worse off than I would ever have been, or was, as an independent, non-criminal self – medicated addiction that precedes the legal age of consent. Yet I take full responsibility since if I don’t nobody else will. Is this fair? Is this ‘best practice’?

lisa
3:16 pm October 2nd, 2014

iv done a week off subutex iv been on opiates for 20yrs, every time iv relapsed every time cos of no strenghth or energy I out7 sstone on lately so its even worse ny advice pleease ta

8:39 am October 10th, 2014

Hello lisa. You really need help. We suggest you to read how to treat your situation on this link: http://prescription-drug.addictionblog.org/help-for-buprenorphine-addiction/. Hope it`s going to help. Good luck!

troy
5:49 pm May 16th, 2015

I have a adult child going thru pain killer withdraw using suboxone and has been diagnosed as ADHD and is on vyvance….it appears he is constantly exhausted that it appears he has relapsed…but I cant tell….trying to understand side effects of meds and if that is causing this exhaustion…or a relapse into pain killers….thanks for your help

Gary
3:33 am July 16th, 2016

How quick can I take another pain medication for severe pain while taking buprenorphine? My doctor wants to use this for the severe pain I am experiencing. They cannot find the reason I hurt so badly because I am a paraplegic. I have been taking Percocet and have had pretty good luck controlling the pain but I wonder if I take the buprenorphine and need a surgery quickly how will I be able to control the pain I will be in since surgery.

Leave a Reply

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED